Steroid rosacea

Author: Reviewed and updated by Dr Amanda Oakley Dermatologist, Hamilton, New Zealand; Vanessa Ngan, Staff Writer; and Clare Morrison, Copy Editor, June 2014.

What is steroid rosacea?

Steroid rosacea is the name given to a rosacea-like condition on the mid-face caused by potent topical steroids or their withdrawal. It is a variant of perioral dermatitis (also known as periorificial dermatitis). It is considered distinct from steroid acne, which is caused by oral corticosteroids.

Who gets steroid rosacea?

Steroid rosacea is most often seen in adult women. However, it can affect males and children.

What are the clinical features of steroid rosacea?

After several weeks of applying a topical steroid to the mid-forehead, eyelids, cheeks or chin, the affected area becomes red.

Steroid rosacea may become especially severe when the topical steroid cream is discontinued. This is called a rebound flare.

Why do topical steroids cause steroid rosacea?

It is not known why topical steroids cause steroid rosacea. Ideas have included:

Steroid rosacea tends to be more likely to occur and more severe when strong steroids have been applied to facial skin. Conversely it is less likely to occur with mild steroids, particularly when applied infrequently. A similar rash has been reported from prolonged application of calcineurin inhibitors (tacrolimus ointment, pimecrolimus cream).

What other effects do topical steroids have on facial skin?

Many adverse effects have been described from the use of topical steroids.

Occasionally steroid rosacea is confused with tinea faciei and tinea incognito, fungal infections masked by topical steroids.

Periorificial dermatitis is a less severe steroid-induced rash, in which small papules develop around the lips, around the nose and around the eyelids.

What is the treatment for steroid rosacea?

Steroid rosacea responds well to treatment in most cases, although telangiectasia may persist long-term.

Related information

Make a donation

Donate Today

Help us to update and maintain DermNet New Zealand

Thanks to our volunteers

Watch Dr Amanda Oakley's Lifetime Service - TechSoup 2017 award video

Subscribe to our mailing list

* indicates required
DermNet NZ Newsletter